Alert archive / Tennessee / Flash Flood Watches in 2006

Flash Flood Watch 2, NWS Nashville, TN

May 10, 200611 counties in Tennessee

NWS Nashville, TN issued this flash flood watch at May 10, 2006, 4:53 AM CDT for 11 counties in Tennessee. It took effect at May 10, 2006, 7:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
May 10, 2006, 4:53 AM CDT (09:53 UTC)
In effect from
May 10, 2006, 7:00 AM CDT
Expired
May 10, 2006, 3:37 PM CDT
In force
9 hr
Issued by
NWS Nashville, TN
Flood severity
None

Counties Benton County, TN, Dickson County, TN, Hickman County, TN, Houston County, TN, Humphreys County, TN, Lawrence County, TN, Lewis County, TN, Montgomery County, TN, Perry County, TN, Stewart County, TN, Wayne County, TN

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 9.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2006-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2006-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1489 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
309 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS64 KOHX 100953
FFAOHX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
453 AM CDT WED MAY 10 2006

... HEAVY RAINFALL EXPECTED IN WESTERN MIDDLE TENNESSEE TODAY...

TNZ005-006-022>025-056>058-093-094-101800-
/O.NEW.KOHX.FF.A.0002.060510T1200Z-060511T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
453 AM CDT WED MAY 10 2006

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF MIDDLE TENNESSEE...
  INCLUDING THE FOLLOWING AREAS...IN MIDDLE TENNESSEE...BENTON...
  DICKSON...HICKMAN...HOUSTON...HUMPHREYS...LAWRENCE...LEWIS...
  MONTGOMERY...PERRY...STEWART AND WAYNE.

* THROUGH THIS EVENING

* A ROUND OF THUNDERSTORMS...WITH HEAVY RAINFALL...IS FORECAST TO
  MOVE THROUGH THE AREA THIS MORNING...WITH ANOTHER ROUND OF
  THUNDERSTORMS...WITH MORE HEAVY RAIN...EXPECTED LATER TODAY.

  LOCAL RAINFALL AMOUNTS BETWEEN ONE AND TWO INCHES ARE POSSIBLE
  ...MUCH OF WHICH COULD FALL IN A PERIOD OF ONLY AN HOUR OR SO.
  THIS WILL CREATE THE THREAT OF LOCALIZED FLASH FLOODING. 

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO
FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

19
1 follow-up statement
000 
WGUS64 KOHX 102037
FFAOHX

FLOOD WATCH
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH HAS BEEN CANCELLED...

.THE CHANCE OF HEAVY RAINFALL HAS DIMINISHED...AND THEREFORE THE
FLASH FLOOD WATCH HAS BEEN CANCELLED. 

TNZ005-006-022>025-056>058-093-094-102145-
/O.CAN.KOHX.FF.A.0002.000000T0000Z-060511T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEWART-MONTGOMERY-BENTON-HOUSTON-HUMPHREYS-DICKSON-PERRY-HICKMAN-
LEWIS-WAYNE-LAWRENCE-
337 PM CDT WED MAY 10 2006

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR THE WEST PART OF MIDDLE TENNESSEE HAS
BEEN CANCELLED. ALTHOUGH A LINE OF THUNDERSTORMS MAY STILL FORM
OVER ARKANSAS ALONG A COLD FRONT AND MOVE EAST ACROSS THE AREA
THIS EVENING...THE STORMS WILL MOVE WITH SUFFICIENT SPEED SO THAT
THE THREAT OF ANY HEAVY RAINFALL HAS DIMINISHED.

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood watch went out at May 10, 4:14 AM CDT, 39 minutes earlier.

Area forecast discussion, May 10, 4:14 AM CDT, 39 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE NASHVILLE TN
414 AM CDT WED MAY 10 2006

.SHORT TERM...IT WAS PARTLY CLOUDY AND MILD ACROSS THE MID STATE
EARLY THIS MORNING, WITH 300 AM TEMPERATURES MAINLY AROUND 60 DEGREES.

THERE IS A POSSIBILITY FOR A SIGNIFICANT OUTBREAK OF TORNADOES IN MIDDLE
TENNESSEE TODAY AND THIS EVENING, A FEW OF WHICH COULD BE STRONG AND
DAMAGING. THE GFS, WHICH FORECASTS STRONGER 0-3KM HELICITIES FOR THIS
AFTERNOON THAN THE NGM AND ETA, APPEARS TO HAVE THE BEST FORECAST
FOR THIS DEEPENING LOW PRESSURE SYSTEM. IN FACT, A 06Z
COMPARISON OF THE ETA, NGM AND GFS WITH THE MORE RECENT RUC SHOWED THAT
THE ETA AND NGM WERE CONSIDERABLY WEAKER THAN THE RUC WITH THEIR LOW
LEVEL HELICITIES.

EXPECT FIRST ROUND OF THUNDERSTORMS FROM AN MCS, CURRENTLY ROLLING THROUGH
WESTERN TENNESSEE. THESE STORMS WILL BRING HEAVY RAINS INTO WESTERN
PARTS OF OUR FORECAST AREA, WITH SOMEWHAT LESSER AMOUNTS EXPECTED
FURTHER EAST.

WILL ISSUE A FLASH FLOOD WATCH FOR THE WESTERN THIRD OF MIDDLE TENNESSEE,
WHERE THE HIGHEST QPF IS EXPECTED TODAY. A SECOND HEAVY RAIN
EVENT, WHICH MOVES IN WITH THE AFTERNOON SEVERE WEATHER EVENT,
WILL SET THE STAGE FOR POTENTIAL FLASH FLOODING. THIS WATCH MAY
NEED TO BE EXTENDED FURTHER EAST LATER THIS MORNING OR THIS AFTERNOON,
DEPENDING ON HOW MUCH OF OUR AREA GETS DOUSED BY THIS FIRST ROUND OF
STORMS THIS MORNING.

MAIN SEVERE WEATHER AREA SHIFTS EASTWARD TOWARD THE CUMBERLAND PLATEAU
AFTER SUNSET, WITH PRECIPITATION FINALLY ENDING FROM THE WEST
AFTER MIDNIGHT.

A CHANCE FOR SHOWERS AND THUNDERSTORMS WILL RETURN BY THURSDAY
AFTERNOON. AS WET BULB ZERO VALUES FALL TO AROUND 6000 FT ASL, BELIEVE
JUST ABOUT ANY THUNDERSTORM WILL BE CAPABLE OF PRODUCING AT LEAST
SMALL HAIL TOMORROW AFTERNOON. CANT RULE OUT THE POSSIBILITY FOR LARGE
HAIL EITHER.

.LONG TERM...STILL LOOKS LIKE AN UNSEASONABLY COOL EXTENDED PERIOD
COMING UP, AS CLOSED UPPER LOW IS NOW FORECAST TO DIVE EVEN FURTHER SOUTH
THAN EXPECTED YESTERDAY. LATEST GFS NOW DROPS THE CENTER ALL THE
WAY DOWN INTO MIDDLE TENNESSEE MAKING FOR AN ABSURD-LOOKING
SYNOPTIC WEATHER PATTERN FOR THIS TIME OF YEAR. WITH COLD POOL SETTLING
IN ACROSS OUR FORECAST AREA, EXPECT THE POTENTIAL FOR SOME
HAILERS TO LINGER INTO EARLY NEXT WEEK.

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE    76  56  69  48 /  90  50  30  10
CLARKSVILLE  77  54  67  44 /  90  40  30  10
CROSSVILLE   73  55  66  43 /  70  70  30  30

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
SEVERE THUNDERSTORM WATCH UNTIL 8 AM WEDNESDAY FOR THE FOLLOWING
ZONES: BENTON...DICKSON...HICKMAN...HOUSTON...HUMPHREYS...
LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART...AND WAYNE.

FLASH FLOOD WATCH FROM 7 AM WEDNESDAY TO 7 PM WEDNESDAY FOR THE
FOLLOWING ZONES: BENTON...DICKSON...HICKMAN...HOUSTON...
HUMPHREYS...LAWRENCE...LEWIS...MONTGOMERY...PERRY...STEWART...
AND WAYNE.

&&

19
Hazardous weather outlook, May 9, 3:50 PM CDT, 13 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
350 PM CDT TUE MAY 9 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-101030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
350 PM CDT TUE MAY 9 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MIDDLE
TENNESSEE.

.DAY ONE...TONIGHT

ALTHOUGH THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS
OVERNIGHT...THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER WILL
BE LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A COLD FRONT WILL MOVE EAST TO NEAR THE TENNESSEE RIVER IN WESTERN
MIDDLE TENNESSEE BY WEDNESDAY EVENING...AND THEN MOVE ACROSS THE
REST OF THE MID STATE BY ABOUT MIDNIGHT WEDNESDAY NIGHT. BECAUSE
OF A COMBINATION OF SUFFICIENT MOISTURE...AN UNSTABLE AIR MASS AND
STRONG WIND FIELDS HIGHER UP IN THE ATMOSPHERE...THERE WILL BE A
MODERATE RISK OF SEVERE WEATHER OVER THE WEST HALF OF MIDDLE TENNESSEE
...AND A SLIGHT RISK OF SEVERE WEATHER OVER THE EAST HALF WEDNESDAY
AND WEDNESDAY EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS...BUT A FEW TORNADOES CANNOT BE RULED OUT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SPOTTERS AND EMERGENCY MANAGERS IS ANTICIPATED WEDNESDAY
INTO WEDNESDAY NIGHT.

STEIGERWALDT

In the hours before

Special weather statement, May 10, 3:01 AM CDT, 1 hour 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
301 AM CDT WED MAY 10 2006

TNZ005>011-022>034-056>066-075-077>080-093>095-102030-
BEDFORD-BENTON-CANNON-CHEATHAM-CLAY-COFFEE-CUMBERLAND-DAVIDSON-
DEKALB-DICKSON-FENTRESS-GILES-GRUNDY-HICKMAN-HOUSTON-HUMPHREYS-
JACKSON-LAWRENCE-LEWIS-MACON-MARSHALL-MAURY-MONTGOMERY-OVERTON-PERRY-
PICKETT-PUTNAM-ROBERTSON-RUTHERFORD-SMITH-STEWART-SUMNER-TROUSDALE-
VAN BUREN-WARREN-WAYNE-WHITE-WILLIAMSON-WILSON-
301 AM CDT WED MAY 10 2006

... A SIGNIFICANT OUTBREAK OF TORNADOES IS POSSIBLE IN MIDDLE
TENNESSEE TODAY AND THIS EVENING...

A STRENGTHENING LOW PRESSURE AREA OVER THE MISSISSIPPI VALLEY
WILL PUSH A STRONG COLD FRONT INTO MIDDLE TENNESSEE TODAY AND
TONIGHT.

THE STORM PREDICTION CENTER...IN NORMAN, OKLAHOMA...HAS PLACED
ALL OF MIDDLE TENNESSEE IN A MODERATE RISK FOR SEVERE WEATHER
TODAY AND TONIGHT...AS THE COLD FRONT SWEEPS ACROSS OUR AREA.
THE POSSIBILITY FOR TORNADOES WILL INCREASE THROUGHOUT THE DAY
TODAY...INCLUDING THE POTENTIAL FOR A COUPLE STRONG...DAMAGING...
TORNADOES. THIS POSSIBILITY FOR TORNADOES WILL CONTINUE INTO THE
EVENING HOURS AS WELL...AFTER THE SUN GOES DOWN...ESPECIALLY ALONG
THE CUMBERLAND PLATEAU.

DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL ARE ALSO EXPECTED
WITH SOME OF THE THUNDERSTORMS TODAY AND TONIGHT.

IT IS A GOOD IDEA TO TAKE A FEW MINUTES NOW TO REVIEW
SOME TORNADO SAFETY RULES. IF A TORNADO IS OBSERVED OR A TORNADO
WARNING IS ISSUED FOR YOUR AREA...

...AND YOU ARE IN A HOME OR BUILDING...MOVE TO A PRE DESIGNATED
SHELTER...SUCH AS A BASEMENT.

...IF AN UNDERGROUND SHELTER IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM...HALLWAY...OR BATHROOM...ON THE LOWEST FLOOR OF
THE BUILDING.

...MOBILE HOMES...EVEN IF TIED DOWN...OFFER LITTLE PROTECTION FROM
THE FORCE OF A TORNADO. ABANDON THEM...AND GO TO A PRE DESIGNATED
SHELTER.

...STAY AWAY FROM WINDOWS.

...DO NOT TRY AND OUTRUN A TORNADO IN YOUR CAR. LEAVE YOUR
AUTOMOBILE...AND SEEK STURDY SHELTER.

19
BOYD

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 6:12 AM CDTSevere Thunderstorm WarningOHXDavidson33 min

Nearby

Flash Flood Watches in Tennessee, 2006Every flash flood watch in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.